Colorado, 2022

High Wind in Colorado, April 9, 2022

April 9, 2022 · NWS GJT · 3 events in 2 counties and zones

The upper level wind gradient tightened ahead of and with the passage of a cold front. Winds at the surface gusted in the 40 to 50 mph range for the valleys.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The upper level wind gradient tightened ahead of and with the passage of a cold front. Winds at the surface gusted in the 40 to 50 mph range for the valleys. There were localized gusts meeting high wind criteria in northwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 9, 2:40 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 9, 2:40 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
340 PM MDT Sat Apr 9 2022

.SHORT TERM...(Tonight through Sunday night)
Issued at 331 PM MDT Sat Apr 9 2022

Satellite imagery shows mid to upper level clouds continuing to
progress eastward across the forecast area. An area of clearing
currently oriented from Lake Powell to near Grand Junction will
allow for additional surface heating this afternoon. Radar returns
are picking up on some slightly elevated showers this afternoon.
Spatial placement of the shower activity appears to be fairly in
line with what CAMs were indicating the last 24 hours or so.
However, no indications of over-amibitous convection yet and have
yet to see any indications of precipitation actually reaching the
ground. That is likely to change over the next few hours as
temperatures begin decreasing and the sub-lcoud layer becomes a
little less dry. Precipitation chances peak around midnight over
the central Colorado mountains, but even the high elevations will
be lucky to see 1/10 of an inch liquid (an inch or two of snow).
A cold front associated with the approaching disturbance will move
through the CWA from northwest to southeast this evening /
overnight, helping drop snow levels to almost all valley floors by
tomorrow morning.

The trough axis will move through the forecast area early
tomorrow morning. As such, expect gradient winds behind the front
to remain slightly stronger than the normal diurnal trends
tonight. By tomorrow, winds pick up again once mixing takes over
in the late morning. Surface winds will settle down tomorrow
night, but strong winds look to return with a vengence in the long
term periods. Temperatures start a roller coaster with tonight's
cold front: Today we're hovering around 10 degrees above normals
but tomorrow we'll be 5 to 10 degrees below normal.

.LONG TERM...(Monday through Saturday)
Issued at 331 PM MDT Sat Apr 9 2022

Another strong low pressure system will move from the Pac NW Monday
and cross the Rockies Tuesday. There is good agreement among the
models showing a vigorous upper level trough crossing our region
Tuesday, with strong southwesterly flow, 3 to 4 standard deviations
above normal Monday night ahead of the cold front/trough, and much
below normal temperatures crashing over the area behind the front.
Above normal precipitable water will move north over the region
along and ahead of the front as well. While Monday looks fairly
tranquil under generally zonal flow with temperature slightly above
normal, some light shower activity is possible late in the day near
the Divide. Southwesterly flow strengthens Monday night and this
looks to be a very windy period for much of the region with wind
gusts over 50 mph.

As far as precipitation...late Monday night through Tuesday will be
the focus as strong dynamics and higher moisture content associted
with the upper level trough combine with orographic effects to bring
decent amounts of rain/snow to the area. The snow level will start
out high...above 7500 ft (north)-8500 ft (south) Monday night, then
crash during the day Tuesday. Snowfall amounts continue to run in
the advisory criteria, generally 6-12 inches for the mountains, and
up to a couple of inches in the higher valleys. Up to a quarter inch
of rain looks likely for the lower valleys.

After the Tuesday system lifts northeast over the Plains, ensemble
mean forecasts show zonal flow Wednesday transitioning back to
southwesterly flow aloft for Thursday and Friday while a mean upper
level trough sits over the Pac NW. The details of its eventual
movement and strength are low confidence at this time, but
confidence is higher that there will be a trough passage of some
sort over our region next weekend.

Expect temperatures to be well below normal Tuesday and Wednesday
with nighttime temperatures down into the 20s for the lower valleys
impacting early spring vegetation growth. There will be some warming
for the latter half of the week, but temperatures will still remain
about 5-10 degrees below normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1146 AM MDT Sat Apr 9 2022

Will have varying amouns of mid and high clouds in advance of and
behind a frontal passage expected this evening and overnight.
Gusty southwest winds will become northwest and will gust in
excess of 30 mph for most areas well into the night. Expect non
convective LLWS as well with stronger winds a couple thousand feet
off the surface. Best chances for late day and overnight showers
will exist over and near the central and northern mountains...with
any precipitation changing to snow at KHDN...KEGE...ASE and KGUC
overnight.

&&

.FIRE WEATHER...
Issued at 331 PM MDT Sat Apr 9 2022

Critical winds, temperatures, and RH values continue fire
weather concerns this afternoon, mostly south of I-70. However,
fuel conditions still remain sub-critical. Sunday remains breezy
behind the front, but cooler temperatures and higher RH values
will pose hurdles to critical fire weather conditions.

Even though RHs will be marginal, a period of very strong winds is
possible from Monday morning through the day on Tuesday generally
along and south of a line from Green River to Craig. Although
daytime RH values will be marginal, potentially poor overnight RH
recovery combined with gusts nearing 40-50 mph could create some
issues with vulnerable prescriptions.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...SS
LONG TERM...BM
AVIATION...BM
FIRE WEATHER...SS
Hazardous weather outlook, Apr 9, 4:03 AM MST, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
503 AM MDT Sat Apr 9 2022

COZ001>014-017>023-UTZ022>025-027>029-101400-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
503 AM MDT Sat Apr 9 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

An approaching front will bring wind gusts of 25 to 35 mph across
much of the area today. Higher elevations will likely see gusts
up to 40 to 45 mph. A cold front will move through later this
evening and a very isolated thunderstorm is possible along the
CO/WY border shifting to the northern mountains this evening.
Accumulating snow is also possible tonight over the northern and
central mountains and the Flat Tops. Minor accumulations are
expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Much cooler temperatures move in behind the front on Sunday with
highs anywhere from 15 to 20 degrees below those seen on Saturday.
The next system will move in starting late Monday night bringing
more windy conditions, cooler temperatures, rain and snow through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 9, 1:17 PM MST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
217 PM MDT SAT APR 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     NON-TSTM WND GST MEEKER                  40.05N 107.88W
04/09/2022  M48 MPH          RIO BLANCO         CO   ASOS

            ASOS STATION KEEO MEEKER AIRPORT.

&&
Local storm report, Apr 9, 1:26 PM MST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
226 PM MDT SAT APR 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     NON-TSTM WND GST 4 S SAWPIT              37.93N 108.01W
04/09/2022  M55 MPH          SAN MIGUEL         CO   MESONET

            MESONET STATION GW1216 SAWPIT.

&&
Local storm report, Apr 9, 1:27 PM MST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
227 PM MDT SAT APR 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     NON-TSTM WND GST 1 W DOUGLAS PASS        39.60N 108.82W
04/09/2022  M47 MPH          GARFIELD           CO   MESONET

            MESONET STATION CO098 139S034 DOUGLAS PASS.

&&
Local storm report, Apr 9, 2:43 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
343 PM MDT SAT APR 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     NON-TSTM WND GST 1 NE RANGELY            40.10N 108.77W
04/09/2022  M45 MPH          RIO BLANCO         CO   AWOS

            AWOS STATION K4V0 RANGELY 2E.

&&
Local storm report, Apr 9, 3:02 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
402 PM MDT SAT APR 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND GST 2 SW MAESER             40.46N 109.61W
04/09/2022  M45 MPH          UINTAH             UT   MESONET

            MESONET STATION EW3712 VERNAL.

&&
Local storm report, Apr 9, 3:43 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
443 PM MDT SAT APR 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     NON-TSTM WND GST 4 NNW EL JEBEL          39.45N 107.12W
04/09/2022  M52 MPH          GARFIELD           CO   MESONET

            MESONET STATION AU814 EL JEBEL 3NNW.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Central Colorado River Basin

When
April 9, 4:08 PM MST
Where
Central Colorado River Basin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

A peak wind gust of 60 MPH was measured by the automated weather station located 1 mile north-northwest of Glenwood Springs.

High Wind, Central Yampa River Basin

When
April 9, 4:49 PM MST
Where
Central Yampa River Basin forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

A peak wind gust of 71 MPH was measured by the automated weather station at the Craig Moffat County Airport.

High Wind, Central Yampa River Basin

When
April 9, 6:15 PM MST
Where
Central Yampa River Basin forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

A peak wind gust of 63 MPH was measured by the automated weather station at the Meeker Coulter Field Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007321, 1007319, 1007320.